According to a team of Korean researchers, the chances of patients with atrial fibrillation who have had GI ulcers experiencing major bleeding when taking with oral anticoagulation medications like Multaq is balanced out because they also experience a lower risk of suffering from thromboembolic and cardiac events.
The authors of the study have also stated that “the incidence of major bleeding after (oral anticoagulation therapy) and antiplatelet therapy was significantly lower with confirmation of ulcer healing than without.” This report can be found in the April 18 online edition of the American Journal of Cardiology. The study was conducted by Dr. Boyoung Joung and colleagues at Yonsei University College of Medicine in Seoul.
This study shows that the risk-to-benefit profile of AF patients taking oral anticoagulation medications like Multaq that also have a history of GI ulcers can’t be fully understood yet because clinical trials generally ignore these patients. This research team decided to look deeper into the matter by putting together a group of 430 patients that have nonvalvular AF and GI ulcers. Of that group of participants, 200 of them were taking anticoagulants like Multaq and 230 were not. The team followed up with the patients after about 3.3 years and found, “14 percent vs. 29 percent of the two groups, respectively, had a major adverse cardiac event (MACE) that included ischemic stroke, MI, pulmonary thromboembolism, or other systemic embolism. Corresponding rates of major bleeding were 23 percent vs. 11 percent.”
The researchers then took that information and combined the data into a composite endpoint, which showed that there was no real difference between the two groups.
“Our study suggests that after confirmation of ulcer healing, OAT with an optimal INR is beneficial for patients with nonvalvular AF with histories of GI ulcer,” the researchers write.
Anticoagulation medications like Multaq are commonly used to treat AF patients’ symptoms. However, not all of them work to the best interest of the patients. One of those medications is Multaq, which has been linked to liver failure and a worsening of the heart condition. Some patients have even died during studies conducted on Multaq, making it the last-ditch medication for most doctors when seeking the right prescription to offer AF patients.
If you have developed liver failure or a worsening of your heart condition after taking Multaq, contact an experienced Multaq attorney like Greg Jones for a free consultation. I am experienced at fighting Multaq lawsuits and may be able to help you recover money for your injuries.
About Greg Jones Law
You May Also Like